California, 2015Tornado and Debris Flows in California, July 6 to 8, 2015
July 6 to 8, 2015 · NWS REV · 7 events in 5 counties and zones
Persistent moderate to high atmospheric moisture combined with daytime heating to produce thunderstorms (many with heavy rainfall) early in the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent moderate to high atmospheric moisture combined with daytime heating to produce thunderstorms (many with heavy rainfall) early in the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 6, 1:11 PM PST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 6, 1:11 PM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
211 PM PDT MON JUL 6 2015
.SYNOPSIS...
LOW PRESSURE NEAR THE CALIFORNIA COAST WILL SLOWLY MOVE ONSHORE
AND BRING THE THREAT FOR THUNDERSTORMS THROUGH THE WEEK,
ESPECIALLY DURING THE AFTERNOON AND EVENING. THE HIGHEST
PROBABILITY OF STRONG THUNDERSTORMS WILL OCCUR TODAY AND TOMORROW,
BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ANY DAY THIS WEEK.
&&
.SHORT TERM...
ATMOSPHERIC CONDITIONS REMAIN IN PLACE TODAY FOR STRONG
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE EASTERN SIERRA AND WESTERN
NV FROM RENO-SPARKS SOUTH TO LYON-MINERAL COUNTIES WHERE THE
COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE GREATEST. LOCATIONS
IN NORTHEAST CA AND WESTERN NV THAT ARE NORTH AND EAST OF THIS
AREA COULD ALSO SEE ISOLATED STORMS PRODUCING BRIEF HEAVY RAIN,
AND MAY ACTUALLY HAVE A BETTER CHANCE FOR STRONG THUNDERSTORMS TO
CREATE HAIL UP TO ONE INCH IN DIAMETER AND STRONG OUTFLOW WINDS
50-60 MPH.
THE MORNING ATMOSPHERIC SOUNDING AT THE RENO FORECAST OFFICE
SHOWED STEEP MID-LEVEL LAPSE RATES BUT WITH A CAP AROUND 600 MB.
THIS CAP IS EXPECTED TO ERODE BY MID-AFTERNOON AS TEMPERATURES
HEAT UP ALLOWING CONVECTION TO BECOME DEEPER AND STRONGER. THOUGH
NOT STRONG, THERE IS ALSO MODERATE 0-6K SHEAR THIS AFTERNOON
WHICH INCREASES THE POTENTIAL FOR LONGER-LASTING STRONG UPDRAFTS
WITHIN ANY STORMS.
THE ACTIVE THUNDERSTORM PATTERN WILL CONTINUE ALL WEEK AS A LOW
PRESSURE SYSTEM SLOWLY MOVES EAST OVER CA/NV. CURRENT SATELLITE
ESTIMATES SHOW ABUNDANT MOISTURE OFFSHORE WHICH WILL PROVIDE A
MOIST SOUTHWEST FLOW ALOFT TUESDAY-WEDNESDAY. BY TUESDAY, THE LOW
WILL HAVE MOVED FAR ENOUGH ONSHORE TO INCREASE THE POTENTIAL FOR
UPPER IMPULSES TO INFLUENCE THUNDERSTORM ACTIVITY. CURRENT MODELS
SHOW POTENTIAL FOR AN IMPULSE TO ARRIVE EARLY TUESDAY MORNING WITH
A STRONGER UPPER WAVE FOR AFTERNOON. TIMING THESE IMPULSES IS
DIFFICULT BUT ANOTHER FLASH FLOOD WATCH MAY BE WARRANTED FOR
TUESDAY AFTERNOON. THE ONLY LIMITING FACTOR COULD BE IF THE
MORNING IMPULSE CREATES ENOUGH CLOUD COVER TO LIMIT INSTABILITY
DURING THE AFTERNOON.
FOR WEDNESDAY, A BROAD AREA OF SLOW RISING MOTION IN THE
NORTHEAST QUADRANT OF THE UPPER-LOW SHOULD LEAD TO AN INCREASE IN
CLOUD COVER AND RAIN SHOWERS BUT COULD LEAD TO A DECREASE IN THE
NUMBER OF STRONG THUNDERSTORMS PRODUCING HEAVY RAIN. HOWEVER,
MODEL GUIDANCE CONTINUES TO SHOW THE POTENTIAL FOR STRONG
INSTABILITY, AND ANY CLOUD BREAKS WOULD AGAIN PROVIDE A THREAT FOR
STRONG THUNDERSTORMS AND LOCALLY HEAVY RAIN WEDNESDAY AFTERNOON
AND EVENING. JCM
.LONG TERM...THURSDAY THROUGH MONDAY...
AN UPPER LOW OFF THE CENTRAL CALIFORNIA COAST WILL MOVE INLAND
ACROSS NEVADA BY THURSDAY AFTERNOON. THIS WILL PROVIDE MUCH COOLER
TEMPERATURES WITH A BETTER POTENTIAL TO SEE WIDESPREAD PRECIPITATION
ACROSS THE REGION. OVERALL LOOKING FOR AMPLE MOISTURE/CLOUD COVER TO
SPREAD INLAND WITH THE LOW WHICH MAY INHIBIT INSTABILITY AND LEAD TO
MORE WIDESPREAD SHOWER ACTIVITY WITH ISOLATED STORM COVERAGE. THE
INCREASED CLOUDS COULD ALSO KEEP HIGH TEMPERATURES IN THE UPPER 70S
TO LOWER 80S ACROSS WESTERN NEVADA WITH UPPER 60S TO LOWER 70S
ACROSS SIERRA VALLEYS. MAIN CHANGES TO THE FORECAST FOR THURSDAY
WERE TO INCREASE PRECIP CHANCES, INCREASE CLOUD COVER, AND ALSO TO
LOWER HIGH TEMPERATURES.
AN UPPER LOW WILL THEN DEVELOP JUST OFF THE WEST COAST BY FRIDAY
WITH ADDITIONAL CHANCES FOR SHOWERS AND STORMS ACROSS THE SIERRA AND
INTO FAR NORTHWESTERN NEVADA. THE LOW WILL MAINTAIN CHANCES FOR
SHOWERS AND STORMS ON SATURDAY BUT CHANCES WILL SLIP MAINLY ACROSS
THE NORTHERN FORECAST AREA ROUGHLY NORTH OF INTERSTATE 80. BY
SUNDAY, MODEL GUIDANCE INTRODUCES A DRY SOUTHWEST FLOW WHICH WILL
TRANSITION US INTO A DRIER PATTERN INTO EARLY NEXT WEEK. HIGH
TEMPERATURES LOOK TO RETURN TO NEAR SEASONABLE LEVELS WITH UPPER 80S
ACROSS WESTERN NEVADA AND MID TO UPPER 70S ACROSS THE SIERRA. FUENTES
&&
.AVIATION...
THUNDERSTORMS OVER THE SIERRA AND NORTHEAST CA WILL BECOME
STRONGER AND SPREAD EASTWARD THIS AFTERNOON AND EVENING. ERRATIC
OUTFLOW WINDS UP TO 50 KTS AND LOW VSBY DUE TO HEAVY RAIN ARE THE
MAIN AVIATION THREATS FROM THESE STORMS. MOUNTAIN OBSCURATION IS
ALSO LIKELY ESPECIALLY NEAR THE CREST OF THE SIERRA. STORMS SHOULD
BECOME LESS INTENSE AFTER 0900 PDT BUT SHOWERS MAY PERSIST
OVERNIGHT.
EXPECT SIMILAR CONDITIONS TOMORROW (TUESDAY), EXCEPT THUNDERSTORMS
MAY START EARLIER THAN TODAY, ESPECIALLY OVER THE SIERRA WHERE
STORMS MAY INITIATE BY MID-MORNING. JCM
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003.
CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 6, 3:41 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT MON JUL 6 2015
CAZ072-NVZ002-003-070045-
GREATER LAKE TAHOE AREA CA-GREATER RENO-CARSON CITY-MINDEN AREA NV-
GREATER LAKE TAHOE AREA NV-
441 PM PDT MON JUL 6 2015
...SPECIAL WEATHER STATEMENT...
AT 438 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KINGSBURY...OR NEAR STATELINE...MOVING NORTHWEST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM WILL PRODUCE TORRENTIAL RAIN WITH AREAS OF
LOCALIZED FLOODING. THIS WILL PRODUCE EXTREMELY DANGEROUS CONDITIONS
ON LAKE TAHOE. BOATERS SEEK SHELTER IMMEDITATELY.
LOCATIONS IMPACTED INCLUDE...STATELINE...SOUTH LAKE TAHOE...KINGSBURY
...ZEPHYR COVE-ROUND HILL VILLAGE... ZEPHYR COVE...GENOA...
JUNCTION NV 88 AND NV 756...STATELINE... HEAVENLY VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3889 11977 3886 11997 3903 12006 3910 11978
TIME...MOT...LOC 2338Z 131DEG 11KT 3895 11990
TF
Local storm report, Jul 6, 3:45 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
445 PM PDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HEAVY RAIN 5 N RENO 39.61N 119.82W
07/06/2015 M0.47 INCH WASHOE NV OFFICIAL NWS OBS
NATIONAL WEATHER SERVICE FORECAST OFFICE RECORDED 0.47
INCHES OF RAINFALL IN 30 MINUTES.
&&
MCGUIRELocal storm report, Jul 6, 3:56 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
456 PM PDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HEAVY RAIN 4 SSW RENO 39.48N 119.84W
07/06/2015 U0.00 INCH WASHOE NV TRAINED SPOTTER
VERY HEAVY RAIN LAST 25 MINUTES
0451 PM HAIL 4 SSW RENO 39.48N 119.84W
07/06/2015 M0.50 INCH WASHOE NV TRAINED SPOTTER
3/8 INCH HAIL IN CAUGHLIN RANCH
0455 PM FLASH FLOOD 2 W GARDNERVILLE 38.94N 119.77W
07/06/2015 DOUGLAS NV LAW ENFORCEMENT
DOUGLAS COUNTY SHERIFFS OFFICE IS REPORTING FLASH
FLOODING IS OCCURRING IN VARIOUS PLACES ALONG FOOTHILL
ROAD. ROADS ARE IMPASSABLE AND LAST REPORT WAS FLOODING
WAS GETTING WORSE.
&&
MCGUIRELocal storm report, Jul 6, 4:09 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
509 PM PDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM FLASH FLOOD 3 WSW RENO 39.53N 119.87W
07/06/2015 WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING IS
OCCURRING IN THE NORTHWEST RENO AREA. VERY HEAVY RAINFALL
IS STILL OCCURRING.
&&
MCGUIRELocal storm report, Jul 6, 4:11 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
511 PM PDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL LEMMON VALLEY 39.64N 119.84W
07/06/2015 M0.25 INCH WASHOE NV AMATEUR RADIO
PEA SIZED HAIL REPORTED ALONG WITH VERY HEAVY RAINFALL.
&&
MCGUIRELocal storm report, Jul 6, 4:15 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
515 PM PDT MON JUL 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 2 SSW GARDNERVILLE 38.91N 119.75W
07/06/2015 M1.65 INCH DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1.65 INCHES OF RAINFALL
IN 45 MINUTES. FLASH FLOODING IS OCCURRING.
&&
MCGUIREEvent by event
4 hail, 2 debris flow, 1 tornado. Local standard time, as filed.
Debris Flow, Alpine
- When
- July 6, 4:15 PM PST to 5:15 PM PST
- Where
- Alpine County, 4.73 mi SW of Loope to 0.69 mi SW of Loope
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 38.620, -119.740
CALTRANS reported a debris flow in the area of Wolf Creek Road and highway 4, which is in the Washington Fire burn scar area. A debris flow also occurred on highway 89 south of Markleeville. A National Weather Service employee noted about 3 feet of dirt piled up on the sides of the road the day after the flow.
Debris Flow, Mono
- When
- July 6, 4:30 PM PST to 5:30 PM PST
- Where
- Mono County, 5.54 mi SW of Mono Lake to 4.81 mi WSW of Mono Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.946, -119.225
A rock and mud slide was reported on highway 120 by the California Highway Patrol.
Hail, Lassen
- When
- July 7, 2:15 PM PST
- Where
- Lassen County, 2.19 mi SE of Plumas
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 39.731, -120.037
The hail was measured at the Long Valley Agricultural Inspection Station.
Hail, El Dorado
- When
- July 8, 11:46 AM PST
- Where
- El Dorado County, 1.04 mi NE of South Lake Tahoe
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.938, -119.954
Hail, El Dorado
- When
- July 8, 11:50 AM PST
- Where
- El Dorado County, South Lake Tahoe
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 38.930, -119.970
The hail was estimated to be golf-ball sized from a Facebook image. The hail broke flower pots, a birdbath and two glass tables.
Hail, Sierra
- When
- July 8, 12:30 PM PST
- Where
- Sierra County, 1.48 mi SSE of Sattley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.600, -120.420
Hail size was estimated by spotter.
Tornado, El Dorado
- When
- July 8, 8:05 PM PST to 8:20 PM PST
- Where
- El Dorado County, 3.65 mi N of Fallen Leaf to 1.67 mi N of Camp Richardson
- Rating
- EF0
- Path length
- 2.68 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 38.973, -120.071
Two photographs indicated a waterspout on Lake Tahoe. Eyewitnesses noted that the waterspout started near the mouth of Emerald Bay and moved quickly southeast towards Tahoe Keys. The waterspout dissipated before reaching land.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 6 to 7, 2015$5.3 million · 61 kt wind · 8 events
- Flash Flooding and Heavy Rain in Wisconsin, July 6, 2015$360,000 · 12 events
- Damaging Winds in New Mexico, July 6, 20151 injured · $350,000 · 70 kt wind · 2 events
- Tornadoes in Wisconsin, July 6, 2015$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Kansas, July 6, 2015$135,000 · 70 kt wind · 11 events
- Damaging Winds and Heavy Rain in Arizona, July 6, 2015$85,000 · 60 kt wind · 3 events
- Tornado and Flash Flooding in Kansas, July 6, 2015EF1 · 13 events
- Tornadoes and Flash Flooding in Kansas, July 6 to 7, 2015EF1 · 10 events
- Flash Flood in West Virginia, July 6, 2015$40,000 · 1 event
- Flash Flooding and Hail in Nevada, July 6, 2015$20,000 · 1 in hail · 4 events
- Damaging Wind in Texas, July 6, 2015$20,000 · 61 kt wind · 1 event
- Flash Flood in Wyoming, July 6, 2015$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593270, 593271, 593396, 593398, 593399, 593400, 593507.